Skip to content

‘Unprecedented’ rise in drug overdoses in England linked with synthetic opioid

According to public health reports, there has been a sharp rise in drug overdoses, particularly heroin, over the past 10-14 days with the synthetic opioid isotonitazene implicated in some cases. In several areas of the country including five London boroughs, Hampshire, Essex, West Sussex, Dorset and Thames Valley, there has been 46 poisonings, resulting in 16 deaths, although currently, investigations are still ongoing. 

In a National Patient Safety alert issued on 18 August 2021, Public Health England (PHE) have instructed all NHS organisations to ensure staff are made aware of the risk of severe toxicity resulting from the synthetic opioid, and that all organisations that treat emergency cases should ensure staff are able to treat suspected cases “using naloxone and appropriate supportive care”.

Roz Gittins, director of pharmacy at the charity Humankind, said "People also need to know where they can get hold of naloxone, as well as being reminded to carry it with them and to let people know where they keep it. If advice and support is required then the local substance misuse service should be contacted for specialist support. We hope that the current consultation to widen naloxone provision will be successful and that improved funding will lead to naloxone being distributed more widely to help reduce the risk of accidental opioid overdoses."

Read full story.

Source: The Pharmaceutical Journal, 18 August 2021

User Feedback

Recommended Comments

There are no comments to display.

Create an account or sign in to comment

Registered address: Patient Safety Learning, China Works SB203, 100 Black Prince Road Vauxhall, London, SE1 7SJ

Account

Navigation

Search

Search

Configure browser push notifications

Chrome (Android)
  1. Tap the lock icon next to the address bar.
  2. Tap Permissions → Notifications.
  3. Adjust your preference.
Chrome (Desktop)
  1. Click the padlock icon in the address bar.
  2. Select Site settings.
  3. Find Notifications and adjust your preference.